Paracetamol (acetaminophen) is popular for relieving pain. But if you are pregnant, you should think twice before popping these pills according to the researchers in a new study. In an animal model, Paracetamol, which is the pain-relieving substance found in the pills, actually damages the development of male behaviours.
Previous studies have shown the paracetamol can inhibit the development of the male sex hormone testosterone in male foetuses, thus increasing the risk of malformation of the testicles in infants. But a reduced level of testosterone at the fetal stage is also significant for the behaviours of adult males, says Ph.D. David MÃ¸bjerg Kristensen, a researcher at the Department of Biomedical Sciences and the Novo Nordisk Foundation Center for Protein Research at the Faculty of Health and Medical Sciences.
“We have demonstrated that a reduced level of testosterone means that male characteristics do not develop as they should. This also affects sex drive. In a trial, mice exposed to paracetamol at the fetal stage were simply unable to copulate in the same way as our control animals. Male programming had not been properly established during their fetal development and this could be seen long afterward in their adult life. It is very worrying,” says Kristensen.
The dosage administered to the mice was close to the recommended dosage for pregnant women. Because the trials are restricted to mice, the results could be different to humans. However, the researchers’ certainty about the harmful effects of paracetamol means it would be unethical to undertake the same trials on humans.
“People should think carefully before taking any medicine. These days it has become so common to take paracetamol that we forget it is a medicine and all medicine has side effects. If you are ill, you should naturally take the medicine you need. After all, having a sick mother is more harmful to the fetus,” says Kristensen.
He emphasizes that pregnant women should continue to follow the guidelines given by their country’s health authorities and recommends people to contact their GP if in doubt about the use of paracetamol.